Alert archive / Nebraska / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 14, 2024, 7:08 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2024, 7:08 PM MDT (01:08 UTC)
- Expired
- Jun 14, 2024, 8:42 PM MDT
- In force
- 94 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, NE, Morrill County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1490 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
The text
As transmitted.
390
WGUS55 KCYS 150108
FFWCYS
NEC033-123-150415-
/O.NEW.KCYS.FF.W.0004.240615T0108Z-240615T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
708 PM MDT Fri Jun 14 2024
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
Northeastern Cheyenne County in the panhandle of Nebraska...
Southeastern Morrill County in the panhandle of Nebraska...
* Until 1015 PM MDT.
* At 708 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northeastern Cheyenne and Southeastern
Morrill Counties
This includes the following streams and drainages...
Rush Creek, Lisco Draw, Miller Airstrip Draw and Fairchild Ranch
Draw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4143 10264 4140 10264 4139 10261 4126 10261
4124 10262 4126 10283 4129 10279 4134 10286
4138 10281 4145 10265
FLASH FLOOD...RADAR INDICATED
$$
Claycomb1 follow-up statement
325
WGUS75 KCYS 150242
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
842 PM MDT Fri Jun 14 2024
NEC033-123-150252-
/O.CAN.KCYS.FF.W.0004.000000T0000Z-240615T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne NE-Morrill NE-
842 PM MDT Fri Jun 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN MORRILL COUNTIES...
Flash Flood Warning was replaced with an Areal Flood Warning through
945 AM Saturday. Please continue to heed remaining road closures.
&&
LAT...LON 4143 10264 4140 10264 4140 10263 4139 10261
4129 10261 4127 10261 4126 10261 4124 10262
4126 10283 4129 10279 4134 10286 4138 10281
4145 10265
$$
ClaycombWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:45 PM MDT, 1 hour 23 minutes earlier. Its key messages:
- Numerous thunderstorms expected through the evening hours today. Some will have the potential to become strong to severe.
- The main threats today are very frequent lightning and heavy rainfall, but isolated storms will have the potential to produce large hail and strong, gusty winds.
Area forecast discussion, Jun 14, 5:45 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 545 PM MDT Fri Jun 14 2024 .KEY MESSAGES... - Numerous thunderstorms expected through the evening hours today. Some will have the potential to become strong to severe. - The main threats today are very frequent lightning and heavy rainfall, but isolated storms will have the potential to produce large hail and strong, gusty winds. && .MESOSCALE... Issued at 114 PM MDT Fri Jun 14 2024 Initial thunderstorm development over the southern NE panhandle early this afternoon was likely elevated convection associated with 700mb frontogenesis as indicated by SPC mesoanalysis. Low-levels based on latest RAP soundings remain capped with 1500 J/kg of MLCAPE available aloft. Observed mostly heavy rainfall with these storms as MRMS estimates suggested 1-2" of rainfall between Bushnell and Kimball over a short duration. Only 1 HREF member suggested this early development (and it was a time-lagged member). More widespread CI will commence over the next 1-3 hours near a line from Cheyenne through Chadron as well as further south in CO moving northeast into portions of the NE panhandle. Latest GOES imagery continues to show clearing across Laramie Co along with southern Goshen and Platte counties in WY as the atmosphere continues to destabilize today. Stable billow clouds still appear to be present over portions of the South Laramie Range while latest trends from GOES EMeso2 shows a narrow Cu field trying to materialize east of Chugwater. This is positioned along the moisture convergence boundary noted in surface observations with ~35-40F degree dew points to the west and moist ~55-60F degree dew points eastward towards the NE border. This boundary will be the focal point for additional convection later this afternoon along with any storms that develop over the higher terrain as the low-levels continues to destabilize. Latest research sounding taken at CSU around 17z still showed over 100 J/kg of SBCIN that needs to be overcome, but PW near 1" will support heavy rainfall with these storms headed into this afternoon and evening. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 300 PM MDT Fri Jun 14 2024 For details on Friday's storm threat, see the Mesoscale section above. While the severe threat should be mostly concluded by around 03z tonight, the upper level shortwave axis will still be pushing across the area through about 12z. Synoptic scale lift in the presence of modest lingering instability will keep some scattered shower and thunderstorm activity continuing into the early morning hours Saturday. Heavy rainfall and isolated hail may still be possible, mostly southeast of a Cheyenne to Alliance line. The trough axis should clear the eastern border of the forecast area by around 12z, advecting in fairly dry air in the middle atmosphere for Saturday morning. Expect clearing skies and rapid warming for Saturday as winds turn back westerly and the dryline retreats to the east. After today's shortwave clears out, the overall synoptic pattern over the CONUS will feature a strong ridge building over the Midwest towards the East Coast, with a potent trough starting to dig into the Pacific northwest. This will leave southwest flow aloft over our area through the short term forecast period. Expect a breezy to windy day east of a Cheyenne to Lusk line underneath the southwest flow. The probability of high winds is fairly low, just around 10-40% (highest at Rawlins), but not low enough to discount completely. Gusts of 40 to 50 MPH are likely, but certainly can't rule out a few gusts of 60+MPH. Other than that, it looks like a hot day as 700-mb temperatures recover to around +14 to +17C across the area, supporting widespread 90s east of the Laramie range. The break in activity will be fairly short lived though, as another vort- max will eject out of the Pac NW longwave trough Saturday afternoon. A little bit of synoptic lift associated with this, along with a quick return in modest mid-level moisture will initiate another round of widely scattered showers and thunderstorms. This will be a dramatically different environment compared to today though, with much drier low-levels leading to inverted-v soundings. Thus, the rainfall potential will be reduced, but storms will have the potential to produce strong, gusty winds. This will be especially true west of the Laramie range where the baseline winds will be fairly elevated already. Tomorrow's storms should be quick and finish early, clearing out by around 01z. The surface low associated with Saturday's weak shortwave will push out east by Sunday morning. A surface trough trailing behind this will push a cold front through the area during the morning hours, returning easterly flow and better moisture to the high plains. This will knock temperatures down several degrees to the east, but it will be another hot one further west with Rawlins and Laramie expected to reach the upper 80s. The thunderstorm setup on Sunday looks a little interesting. Much of the high plains will be strongly capped underneath the inversion, though the area in the vicinity of the Laramie range may be able to get a few storms to break through the cap aided by the topography. Other than that, look for fairly limited storm coverage through the day Sunday. However, after about 00z, models are consistently showing the west coast trough digging slightly further south into the Great Basin. This nudges in some southerly flow at 700-mb which manifests are fairly potent isentropic lift overrunning the frontal boundary. With elevated instability lingering over much of the area, there is the potential for a late evening or overnight round of showers and thunderstorms developing mainly north of the North Platte River. Shear vectors look quite strong with about 50 knot SW winds at 500-mb on top of northeasterly surface winds. Instability will probably be the main limiting factor, but if this comes together, some overnight strong to severe thunderstorms will be possible. We'll need to monitor this in the coming days. && .LONG TERM /MONDAY THROUGH FRIDAY/... Issued at 421 AM MDT Fri Jun 14 2024 Models in reasonable agreement late this weekend through early next week, showing broad southwest flow aloft through early Tuesday. An upper level trough across the eastern Pacific is forecast to remain anchored over the Pac NW into Monday, and finally show signs of ejecting east on Tuesday. Further east, surface high pressure will remain over the northern and central plains, which will help in producing easterly winds for areas along and east of the Laramie Range. Upslope easterly winds may be enhanced by any MCS activity over the northern plains, with models showing some signs of a mesoscale cool front moving southwest across the northern Front Range. For Sunday and Monday, expect a continuation of isolated to widely scattered (10 to 30 percent coverage) thunderstorms in the late afternoon through the late evening hours. Although forcing seems limited, there should be enough low level moisture, jet energy aloft, and natural terrain-induced convergence along the Laramie Range to initiate some thunderstorm activity. Not expecting severe weather, but a few strong thunderstorms are possible Sunday evening through the overnight hours north of Interstate 80. Temperatures should remain near or slightly above average with highs in the 80s for most locations along I-80 and west of I-25. However, with models hinting towards a backdoor cool front and easterly winds...high temperatures will struggle to get into the mid 70s from Douglas to Chadron Nebraska. For Tuesday night and Wednesday, the 00z GFS is trending more aggressive with a late-season Pacific cold front as the upper level trough in the Pac NW tracks eastward. All models generally have 700mb temperatures dropping between 0c to 5c above zero by early Wednesday morning as the primary trough axis quickly moves across the area and weakens. The ECMWF and Canadian are not as aggressive with the cooler airmass, but are more in line with the ensemble mean. Kept high temperatures in the mid 60s to mid 70s on Wednesday although some guidance is around 10 degrees cooler...which is around the 10th percentile of ensemble spreads and the NBM. Will have to monitor overnight lows with a few locations already showing min temperatures close to freezing early Wednesday morning. Kept low POP (15 to 25 percent) for this time period with an unfavorable signal for widespread convection due to the cooler temperatures near the surface. For later next week, models do indicate a general warming trend as we head into Thursday and next Friday with a more favorable environment for afternoon and evening thunderstorms. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 538 PM MDT Fri Jun 14 2024 Showers and thunderstorms continue this afternoon and evening across the southern Nebraska Panhandle and is expected to continue through mid evening or so. Second round of showers and storms expected later this evening for Laramie County to include KCYS. Drier conditions expected Saturday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && MESOSCALE...MB SHORT TERM...MN LONG TERM...TJT AVIATION...GCC
Hazardous weather outlook, Jun 14, 2:09 AM MDT, 16 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 209 AM MDT Fri Jun 14 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-150815- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 209 AM MDT Fri Jun 14 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...FRIDAY Strong to severe thunderstorms are possible across the high plains of southeast Wyoming and the western Nebraska Panhandle on Friday. Torrential rainfall and the potential for flash flooding will be the primary concern. However, large hail and damaging winds will be possible with any storms developing early in the afternoon prior to storm mergers. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY Daily chances for showers and thunderstorms will be possible across the area. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, Jun 14, 4:52 PM MDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Cheyenne WY 452 PM MDT Fri Jun 14 2024 NEZ021-055-142315- Cheyenne NE-Morrill NE- 452 PM MDT Fri Jun 14 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHEYENNE AND SOUTHEASTERN MORRILL COUNTIES THROUGH 515 PM MDT... At 451 PM MDT, Doppler radar was tracking a strong thunderstorm over Gurley, or 15 miles north of Sidney, moving northeast at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Dalton and Gurley. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for the Panhandle of Nebraska. && LAT...LON 4130 10293 4135 10303 4156 10287 4145 10266 TIME...MOT...LOC 2251Z 219DEG 21KT 4136 10295 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Mose
Local storm report, Jun 14, 5:25 PM MDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
525 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM Flash Flood Gurley 41.32N 102.97W
06/14/2024 Cheyenne NE Fire Dept/Rescue
Flash flooding reported by fire department
member. All draws around Gurley are flooded
and over banks. Still rain heavily. Fire
department starting to flag roads that are
flooded.
&&
GCCLocal storm report, Jun 14, 6:08 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
608 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Flash Flood 1 N Gurley 41.33N 102.97W
06/14/2024 Cheyenne NE Fire Dept/Rescue
Report of 3.25 inches of rain and still
raining hard. Area experiencing flash
flooding currently.
&&
GCCLocal storm report, Jun 14, 6:28 PM MDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
628 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Flash Flood 11 E Dalton 41.41N 102.76W
06/14/2024 Cheyenne NE Emergency Mngr
Several photos of water flowing over county
roads with significant water build up along
the sides of the roads.
&&Local storm report, Jun 14, 6:40 PM MDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
640 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Flash Flood 7 ENE Dalton 41.45N 102.85W
06/14/2024 Morrill NE Emergency Mngr
Images of water rapidly flowing over the
road. Based on images, a small portion of
the road may have been damaged.
&&Local storm report, Jun 14, 6:57 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
657 PM MDT Fri Jun 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Flash Flood 3 E Dalton 41.41N 102.91W
06/14/2024 Cheyenne NE Emergency Mngr
Flash flooding along Highway 58 east of
Dalton.
&&
GCCThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:39 PM MDT | Flash Flood Warning | CYS | Cheyenne, Morrill | 2 hr |
| Jun 14, 8:36 PM MDT | Areal Flood Warning | CYS | Cheyenne, Morrill | 10 hr |
Nearby
Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.